Minnesota, 2004

Hail in Minnesota, July 31, 2004

July 31, 2004 · NWS MPX · 8 events in 5 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 1:30 PM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT SAT JUL 31 2004

.DISCUSSION...
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT NEXT FEW DAYS.
MODELS HAVING DIFFICULTY WITH SIGNIFICANT MCS DEVELOPMENT.
TONIGHT..STRONG LAYERED THETA-E ADVECTION MOVING THROUGH EASTERN MN AT
THIS TIME.  THIS ALONG WITH INSTABILITY GRADIENT OVER
REGION...KEEPING ELEVATED SHRA/TSRA GOING OVER EASTERN CWA.  BETTER
INSTABILITY OVER THE SOUTHWEST THIS EVENING.  SHOULD FIRE SCT TSRA
AND MOVE SOUTHEAST AS SHORTWAVE OVER CENTRAL NODAK APPROACHES.
CANT RULE OUT OTHER ACTIVITY IN WEAKENING THETA-E ADVECTION IN THE
EAST THIS EVENING.  BOTH ETA/RUC INDICATED THIS.  CONSIDERING STRONG
INSTABILITY...ANYTHING DEVELOPING OVER THE SOUTHWEST 1/3 OF AREA
TONIGHT...WILL LIKELY GENERATE HAIL AND STRONG WINDS. CHANCE POPS
SEEMS THE WAY TO GO FOR NOW.

ETA HAS COMPLEX MOVING INTO NORTHERN IOWA THIS EVENING...LEAVING THE
STATE HI AND DRY.  BOUNDARY MOVES INTO NORTHWEST CWA AFTER
MIDNIGHT...AND MAY GENERATE SOME CONVECTION THERE.  THIS MAY MOVE
INTO EAST CENTRAL MN TOWARD 12Z SUN.  THEN BOTH ETA/GFS HAVE STRONG
INSTABILITY ASSOCIATED WITH SAGGING FRONT.  LITTLE IN THE WAY OF CIN
AVAILABLE AFT 15Z SUN...SO HELD POPS ALONG AND EAST OF BOUNDARY
DURING THE DAY.

APPEARS GFS HAVING CONVECTIVE FEEDBACK PROBLEMS FOR SUN NITE AND
MONDAY.  BOTH MODELS INDICATE COMPLEX MOVING ACROSS NORTHERN CWA
DURING THIS PERIOD.  GFS LEAPS FRONT SOUTH INTO IOWA BY 00Z
TUE...WITH ETA KEEPING FRONT OVER SOUTHERN CWA.  WILL CONTINUE
CHANCE POPS FOR THIS...ALTHOUGH CAP MAY DEVELOP INTO SOUTHWEST CWA
MONDAY AFTERNOON...PRECLUDING ANYTHING DEVELOPING UNTIL TUESDAY
NITE.

LONGER RANGE...WED THRU SUN.  TREND OF LAST FEW GFS RUNS HAS BEEN TO
DEVELOP STRONGER RIDGING ACROSS THE CENTRAL PLAINS INTO PRAIRIE
PROVINCES OF CANADA...THUS KEEP CWA UNDER A MORE NWLY FLOW MID TO
LATE WEEK.   THIS WOULD KEEP BETTER PRECIP CHANCES TO OUR WEST.  FOR
NOW LEFT IN THE SLIGHT CHC THUNDERSTORMS FOR WED NITE IN SC MN...BUT
IF ANOTHER RUN SHOWS SAME TREND THEY CAN PROBABLY BE YANKED.
TEMPERATURES LOOK ABOUT NORMAL FOR FIRST WEEK OF AUGUST.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Jul 31, 4:00 AM CST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT SAT JUL 31 2004

MNZ044-045-052-053-060>063-068>070-077-078-085-WIZ014>016-023>028-
011000-
ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANABEC-MILLE LACS-PEPIN-PIERCE-POLK-RAMSEY-RICE-
RUSK-SCOTT-ST CROIX-STEELE-WASHINGTON-
500 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS MAY AFFECT PARTS OF EAST CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN AFTER SUNDAY MORNING.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS.  THERE IS
ANOTHER CHANCE FOR STRONG THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
IN ADDITION...SEVERAL MORE BOUTS OF STRONG THUNDERSTORMS ARE POSSIBLE
LATE SUNDAY NIGHT AND MONDAY...AS A WARM AND HUMID AIRMASS SETS UP
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ041>043-047>051-054>059-064>067-073>076-082>084-091>093-011000-
BENTON-BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MORRISON-
NICOLLET-POPE-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-STEARNS-STEVENS-
SWIFT-TODD-WASECA-WATONWAN-WRIGHT-YELLOW MEDICINE-
500 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR A STRONG AND POSSIBLY SEVERE
THUNDERSTORMS THIS AFTERNOON...MAINLY AFTER 3 PM.  THE MAIN SEVERE
WEATHER THREAT WOULD BE LARGE HAIL.  THERE IS A BETTER CHANCE FOR
THUNDERSTORMS ACROSS PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA
LATER TONIGHT.  A FEW OF THESE STORMS COULD AGAIN BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE MORNING SUNDAY...AND
AGAIN SUNDAY AFTERNOON AND EVENING.  SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR
STRONG THUNDERSTORMS RESURFACES LATE SUNDAY NIGHT AND CONTINUES
THROUGH MONDAY AS A WARM AND HUMID AIR MASS DEVELOPS OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MBK

In the hours before

Special weather statement, Jul 31, 6:50 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
750 PM CDT SAT JUL 31 2004

MNZ041-047-048-054>056-064-010145-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
750 PM CDT SAT JUL 31 2004

...TORNADO WATCH CANCELLED FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST
MINNESOTA...

AT 745 PM...TORNADO WATCH NUMBER 676 WAS CANCELLED ALONG AND WEST OF
OF A LINE FROM ALEXANDRIA TO GRANITE FALLS. THE COUNTIES NO LONGER
INCLUDED IN THE TORNADO WATCH ARE...

CHIPPEWA...DOUGLAS...LAC QUI PARLE...POPE...STEVENS...SWIFT...YELLOW
MEDICINE.

AREAS TO THE EAST OF THESE LOCATIONS REMAIN IN A TORNADO WATCH UNTIL
10 PM.

RAH
Special weather statement, Jul 31, 8:01 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 PM CDT SAT JUL 31 2004

MNZ042>045-049>052-057-058-010300-
BENTON-ISANTI-KANABEC-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-SHERBURNE-
STEARNS-TODD-
901 PM CDT SAT JUL 31 2004

...TORNADO WATCH CANCELLED FOR PORTIONS OF CENTRAL MINNESOTA...

AT 855 PM...TORNADO WATCH NUMBER 676 WAS CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL MINNESOTA...

BENTON...ISANTI...KANABEC...KANDIYOHI...MEEKER...MILLE
LACS...MORRISON...SHERBURNE AND TODD.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST AND
SOUTH OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO BUFFALO TO RUSH
CITY.

RAH

The radar

The Minneapolis radar (KMPX), 49 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, McLeod

When
July 31, 9:03 PM CST
Where
McLeod County, 1 mi E of Silver Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -94.183

Hail, Carver

When
July 31, 9:10 PM CST to 9:15 PM CST
Where
Carver County, Waconia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.850, -93.783

The time was estimated.

Hail, Hennepin

When
July 31, 9:27 PM CST
Where
Hennepin County, Eden Prairie
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.850, -93.483

Hail, Hennepin

When
July 31, 9:36 PM CST
Where
Hennepin County, Edina
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.900, -93.350

Hail, Hennepin

When
July 31, 9:41 PM CST
Where
Hennepin County, Eden Prairie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -93.483

Hail, Redwood

When
July 31, 9:48 PM CST
Where
Redwood County, 1 mi W of Milroy
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -95.567

Hail, Ramsey

When
July 31, 9:51 PM CST
Where
Ramsey County, St Paul
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.967, -93.150

Hail, Hennepin

When
July 31, 9:53 PM CST to 10:03 PM CST
Where
Hennepin County, Msp Intl Arpt
Measured
1.75 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.883, -93.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414587, 5414588, 5414589, 5414590, 5414591, 5414592, 5414593, 5414594.